Skip to Navigation Skip to Search Skip to Content
Search All Centers

Why Is My Vision Worsening?

Read Transcript

Published on March 26, 2020

Key Takeaways

  • Daratumumab usually does not cause vision problems but dexamethasone can, including fluid retention and cataracts.
  • If you’re experiencing vision problems while on dexamethasone, you might need to talk to your doctor about a dose adjustment.
  • Ultimately, the answer lies in your myeloma biology; how aggressive it is, if you can adjust dosage or if you’re on maintenance therapy. It’s important to work with your doctor on this.  

Multiple myeloma expert Dr. Frits van Rhee, from the University of Arkansas for Medical Sciences Myeloma Center, explains whether drugs like daratumumab (Darzalex) or dexamethasone (Decadron) can impact your vision and what your healthcare team can do about it.

Watch as Dr. van Rhee breaks down what to look for and why it’s important to talk to your doctor if you experience this symptom.

This program is sponsored by GSK. This organization has no editorial control. It is produced by Patient Power. Patient Power is solely responsible for program content.

Featuring

You might also like

Transcript | Why Is My Vision Worsening?

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you.

Andrew Schorr:           

Hello, I am Andrew Schorr with Patient Power, and we are in Orlando, Florida for this live Myeloma Ask the Expert program

Let me introduce our guests, so two wonderful guests: immediately to my right is Dr. Frits van Rhee, he is the Director of the Myeloma Program at the University of Arkansas Medical Sciences in Little Rock. Did I get it right?

Dr. van Rhee:              

You got it right, thank you.

Andrew Schorr:           

Okay, thank you. And to his right is Dr. Dan Vogl, who is a myeloma specialist at the University of Pennsylvania, Penn Medicine. Thank you both for being with us. I should mention that Dr. Vogl is also the specialist who treats our dear friend Cindy Chmielewski, many people know, Myeloma Teacher on the Internet. And fortunately, I have to say Cindy’s doing well, so we’re really delighted. Okay, gentlemen, are you ready for some questions from the patients?

Dr. van Rhee and Dr. Vogl:       

Yes. 

Andrew Schorr:

Is there any data or potential solutions for those suffering with our vision getting worse when on “dex” (dexamethasone ) or daratumumab [Darzalex]? Do you want to talk about that, about vision complications? 

Dr. van Rhee:              

Yeah, daratumumab usually does not cause any vision problems—dexamethasone (Decadron) can. First of all, dexamethasone can cause some fluid retention, Secondly, prolonged exposure to dexamethasone can cause cataracts. Obviously, dexamethasone is a potent anti-myeloma drug, and part of many treatment regimens. And on the other hand, one doesn’t want to compromise on the dexamethasone dose delivered. On the other hand, the drug does have side effects, so sometimes appropriate dose adjustments are necessary. And in the final analysis, sometimes patients require cataract extraction if they really get troublesome cataracts on dexamethasone.

Andrew Schorr:           

But I’m 69, my eye doctor tells me I’m a candidate for cataracts—I’m not on “dex” or anything—but many of us as we get older it’s—and I think the eye doctor does like six surgeries a day. So, it happens, but it’s very common now. Would you switch someone off of “dex” based on vision problems?

Dr. van Rhee:              

If they’re purely related to either cataract development or fluid retention, the answer will lie on the biology of the disease, how aggressive is this disease? Does this patient really need their dexamethasone, or can we stop it, or only give a small dose? And where are we, are we in a maintenance phasecan we do away with the dexamethasone all together?

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you.

Recommended for You

You might also like